Research Article

Purpura and dermal thinning associated with high dose inhaled corticosteroids.

BMJ 1990; 300 doi: https://doi.org/10.1136/bmj.300.6739.1548 (Published 16 June 1990) Cite this as: BMJ 1990;300:1548
  1. S Capewell,
  2. S Reynolds,
  3. D Shuttleworth,
  4. C Edwards,
  5. A Y Finlay
  1. Department of Tuberculosis and Chest Diseases, University of Wales College of Medicine, Llandough Hospital, Cardiff, South Glamorgan.

    Abstract

    OBJECTIVE--To assess the effect of high dose inhaled corticosteroids on skin. DESIGN--Cross sectional study of patients receiving treatment for chest diseases. SETTING--Outpatient chest clinic in a teaching hospital. PATIENTS--68 Patients divided into four groups of similar age--namely, 15 receiving long term oral prednisolone, 21 receiving high dose inhaled corticosteroids, 15 receiving low dose inhaled corticosteroids, and 17 controls. MAIN OUTCOME MEASURES--Skin thickness at three sites measured by A scan ultrasound and clinical assessment of purpura. RESULTS--Compared with controls patients in both the oral prednisolone treated group and the high dose inhaled corticosteroid treated group had significantly thinner skin at all three sites (group median thicknesses: prednisolone treated group 28-33% less than controls; high dose inhaled corticosteroid treated group 15-19% less than controls). Differences in skin thicknesses between the low dose inhaled corticosteroid treated group and the controls were trivial. The prevalence of purpura was significantly greater in patients receiving oral prednisolone (12/15 patients) and high dose inhaled corticosteroids (10/21) than in controls (2/17). CONCLUSION--Skin thinning and purpura represent further evidence of systemic effects of high dose inhaled corticosteroids.